MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-TAN LAG/COMP KIT 85/80; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. META-TAN LAG/COMP KIT 85/80; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71642685
Medical Device Problem Codes Off-Label Use (1494); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Implant Pain (4561)
Date of Event 06/13/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient suffered a fracture in the left femur due to a fall.An internal fixation was performed on (b)(6) 2024 during which the surgeon inserted an intertan 11.5mm x 20cm 125d (71675205) with meta-tan lag/comp kit 85/80 (71642685).After the surgery, at the visit to the clinic on (b)(6) 2024, the patient complained of pain in her left thigh and hip joint.An x-ray revealed hardware cutout and a femoral fracture at the base of the neck.A revision surgery was performed on (b)(6) 2024 to remove the intertan nail and meta-tan screws and convert to a thr.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).Section h3, h6: this complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, human error led to the inadvertent implantation of the substantially smaller metatan lag/compression screws with the separate intertan nail system and contributed to the lag/compression screw cutout, as it is highly unlikely that the smaller dimension metatan components engaged with the intertan nail and would allow for macro-motion and eventual component fatigue/overload.The provided x-ray dated 17-july appears to show an intramedullary nail with extrusion of the superiorly oriented lag screw tip in the femoral head with neck fracture and possible lesser trochanter fragmentation.There appears to be shadowing (lucency) around the intramedullary nail screws which could indicate the screws are not engaged with the intramedullary nail but cannot be confirmed.The instructions for use documents for trigen intertan nail system does specifically note that the nail system does not allow the substitution of components from other systems or manufacturer of the components.Use of other combinations may cause implant failure and may result in revision surgery.For questions regarding compatibility, review the instructions for use, the implant labels, and the corresponding product and surgical technique information or contact a local smith & nephew sales representative.Additionally, the healthcare personnel should have full understanding of the product labeling information, instructions for use and surgical technique prior to use.Without the requested documentation, the clinical root cause of the patient demise on an unknown date due to unspecified reasons cannot be definitively concluded.As the smith and nephew devices had been explanted and revised/converted to a total hip replacement prior to patient discharge from the hospital, a causal relationship between the smith and nephew devices and patient death cannot be confirmed; however, a device malperformance is not supported.A post-procedural/post-surgical complication and/or the patient¿s preexisting comorbidities/general frailty cannot be ruled out as potential contributing factors to the reported demise.The patient impact is determined to be the off-label usage of the smaller-dimension metatan lag/compression screw kit with the intertan nail which would provide insufficient component engagement/insufficient fracture stabilization, contribute to pain, allow for macro-motion, periprosthetic fracture/component fatigue with eventual cutout, and subsequent revision/conversion to total hip arthroplasty.The patient reportedly expired some time after being discharged from the hospital post revision/conversion.Without the requested documentation, further assessment could not be performed.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META-TAN LAG/COMP KIT 85/80
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20274596
Report Number1020279-2024-01907
Device Sequence Number17952066
Product Code HSB
UDI-Device Identifier00885556132982
UDI-Public885556132982
Combination Product (Y/N)N
Initial Reporter CountryIS
PMA/510(K) Number
K092748
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71642685
Device Lot Number22CT60879
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/28/2024
Supplement Date Received by Manufacturer11/08/2024
Initial Report FDA Received Date09/20/2024
Supplement Report FDA Received Date11/11/2024
Date Device Manufactured03/09/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
INTERTAN 11.5MM X 20CM 125D, LOT#:21GT52691.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale